Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, June 29, 2019

June 29, 2019 · NWS CTP · 31 events in 14 counties and zones

A squall line developed over central Pennsylvania during the afternoon of June 29, 2019. This line progressed southeastward across the area, producing wind damage until it exited the Lower Susquehanna Valley by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
35
Property damage
$105,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A squall line developed over central Pennsylvania during the afternoon of June 29, 2019. This line progressed southeastward across the area, producing wind damage until it exited the Lower Susquehanna Valley by late afternoon. A second line of storms developed across northern Pennsylvania by evening, and produced additional wind damage as it progressed southeastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 29, 9:48 AM EST, 54 minutes earlier.

Area forecast discussion, Jun 29, 9:48 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
1048 AM EDT Sat Jun 29 2019

.SYNOPSIS...
A cold front will settle south through the forecast area today.
Scattered strong thunderstorms will accompany the passage of
the cold front this afternoon into this evening. A brief period
of cooler temperatures and comfortable humidity will follow
Sunday into Monday before another fast moving cold front moves
our way.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Stray TSRA over the SW fizzled, but may flare up as they move
into the SCent mtns/Lower Susq where it is heating up nicely and
CAPE already near 1500. Still a little cap with few cu out there
yet. But, the forcing diving into the NW is helping TSRA to
continue into the NW mtns, although the appear to be weakening
very slightly at this moment. Still getting here at the right
time to tap into CAPE since it appears to be overcoming whatever
capping is currently in place where it is currently moving
thru. Holding the line with all severe wording and timing all
similar, with most action 2-8PM, but some storms could linger
in the srn tier thru 10-11PM. Already 83F in the SE and it is
only 10AM. Maxes still on track.

Prev...
Pooling PW extending along an elongated 5h shear axis and sfc
cold front pushing southeastward towards NW PA this morning.
The west-east oriented cold front will sag southward through
the lower Lakes this morning and across central PA later today
through this evening. Air mass becomes moderately unstable over
much of central and eastern PA, and SPC has slightly expanded
SLGT risk to cover more of my southwest and central counties
while MRGL covers the rest. Deep layer shear will be weak and
mean layer winds will be westerly, tending to downslope and dry.
Some mid level warming to be overcome late morning through early
afternoon, but with CAPEs forecast between 1500-2000J, we should
be able to generate some decent cold pools and locally strong
storms. Wind gusts the main severe threat.

Highs will range from around 80 over the north, to the lower 90s
over the Lower Susq. Right now the Heat Indices are forecast in
the mid 90s, but if the dewpoints end up underestimated, we
will see Heat Advisory criteria for a few hours over the SE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Showers and storms should fade over the southern tier of CWA
tonight as the frontal boundary pushes south of the Mason Dixon
line by Sunday morning. Mins tonight range from upper 50s north
to near 70 south. Much more comfortable/drier air mass arrives
for Sunday with maxes some 4-6F cooler as well.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Dry and cooler conds expected Sunday night associated with area
of below normal PW. Heat and humidity quickly return early next
week and build through the 4th of July. Expect above average
temperatures next week with increasingly humid conditions.
Forecast max heat index values should peak in the mid-upper 90s
around Independence Day.

Low confidence in the precip pattern which will be dominated by
episodic convection tied to individual shortwaves - which offer
very limited predictability at this range.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms VCTY KJST have dissipated but that
area could flare up again as it gets closer to KMDT/KLNS early
this aftn. A cluster of storms is almost to KBFD, and have timed
these out initially, but also left mention (VCTS) in for most
of the aftn there. Front drops through right around or slightly
after peak heating and numerous TSRA expected through all aftn.
The srn terminals could see them last thru 01-02Z. After the
rain, possible IFR cigs and vsbys form overnight, especially at
IPT and JST. But some drying time for BFD before sunset may
preclude fog there except for a brief time.

Just the tiniest chc of a SHRA on Sunday in the heating of the
aftn, mainly NE of KIPT and near KJST. Otherwise, expect VFR.

.Outlook...

Mon...No Sig Wx.

Tue-Wed...Scattered PM thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo/DeVoir
SHORT TERM...DeVoir
LONG TERM...Steinbugl
AVIATION...Dangelo/Ceru
Hazardous weather outlook, Jun 29, 3:02 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
402 AM EDT Sat Jun 29 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
402 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered, strong to severe thunderstorms with gusty winds and
isolated instances of hail are possible Saturday afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 9:40 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
1040 AM EDT Sat Jun 29 2019

PAZ017-291530-
Clearfield PA-
1040 AM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
1130 AM EDT...

At 1040 AM EDT, Doppler radar indicated a strong thunderstorm 9 miles
east of Punxsutawney, moving east at 35 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Clearfield, Philipsburg, Woodland, Curwensville, Hyde, Osceola Mills,
Chester Hill, Houtzdale, Jeffries, Morrisdale, West Decatur, Ramey,
Brisbin, Mahaffey, Grampian, Kylertown, Wallaceton, Troutville, Glen
Hope and Lumber City.

LAT...LON 4103 7880 4099 7809 4098 7808 4095 7812
      4096 7817 4095 7816 4092 7818 4091 7822
      4088 7823 4088 7825 4087 7824 4086 7825
      4084 7829 4082 7830 4076 7837 4085 7881
TIME...MOT...LOC 1440Z 276DEG 30KT 4092 7880

Colbert
Special weather statement, Jun 29, 10:11 AM EST, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1111 AM EDT Sat Jun 29 2019

PAZ005-006-291600-
McKean PA-Potter PA-
1111 AM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL NOON EDT...

At 1110 AM EDT, Doppler radar indicated a strong thunderstorm over
Coryville, moving east at 40 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Coudersport, Port Allegany, Smethport, Roulette, Coryville, Eldred
and Sweden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4183 7847 4191 7847 4198 7833 4186 7783
      4161 7795
TIME...MOT...LOC 1510Z 290DEG 33KT 4187 7834

Colbert
Special weather statement, Jun 29, 10:30 AM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
1130 AM EDT Sat Jun 29 2019

PAZ017>019-291615-
Northern Centre PA-Clearfield PA-Southern Centre PA-
1130 AM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 1215 PM EDT...

At 1130 AM EDT, Doppler radar indicated a strong thunderstorm over
Woodland, moving east at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Philipsburg, Woodland, Chester Hill, Snow Shoe, North Philipsburg,
Clarence, Port Matilda, South Philipsburg, Moshannon, Julian, Black
Moshannon State Park, Jeffries, Morrisdale, West Decatur, Grassflat,
Kylertown and Wallaceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4092 7846 4103 7841 4105 7790 4078 7796
TIME...MOT...LOC 1530Z 279DEG 27KT 4096 7832

Colbert

The radar

The State College radar (KCCX), 23 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 29, 10:42 AM EST
Where
Clearfield County, 2.76 mi S of Wallaceton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.930, -78.280

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in West Decatur.

Thunderstorm Wind, Centre

When
June 29, 11:20 AM EST
Where
Centre County, 2.32 mi SSW of Axemann
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.850, -77.770

A severe thunderstorm producing winds estimated near 60 mph knocked down two trees near Rockview Prison.

Thunderstorm Wind, Centre

When
June 29, 11:20 AM EST
Where
Centre County, 1.38 mi SE of Pleasant Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Fire Department/Rescue
Coordinates
40.856, -77.712

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires northwest of Centre Hall.

Thunderstorm Wind, Mifflin

When
June 29, 11:45 AM EST
Where
Mifflin County, 0.69 mi S of Lumber City
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.660, -77.600

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Reedsville.

Thunderstorm Wind, Huntingdon

When
June 29, 12:05 PM EST
Where
Huntingdon County, 0.61 mi SSE of Cassville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.291, -78.028

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees near Cassville.

Thunderstorm Wind, Huntingdon

When
June 29, 12:20 PM EST
Where
Huntingdon County, 2.88 mi WSW of Shirleysburg
Measured
52 kt (60 mph) estimated gust
Injuries
35 direct, 0 indirect
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.282, -77.919

A severe thunderstorm producing winds estimated near 60 mph knocked down more than a dozen trees, as well as multiple camping tents and a large party tent. 35 people were injured, although most were minor bumps and bruises, with 3 people being transported to a local hospital by ambulance.

Thunderstorm Wind, Juniata

When
June 29, 12:22 PM EST
Where
Juniata County, 0.13 mi NW of East Waterford
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
40.371, -77.602

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in East Waterford.

Thunderstorm Wind, Huntingdon

When
June 29, 12:25 PM EST
Where
Huntingdon County, 0.81 mi NE of Blacklog
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.240, -77.891

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Orbisonia.

Thunderstorm Wind, Perry

When
June 29, 12:35 PM EST
Where
Perry County, 0.89 mi NNW of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.481, -77.138

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Newport.

Thunderstorm Wind, Perry

When
June 29, 12:50 PM EST
Where
Perry County, 2.61 mi S of New Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.382, -77.181

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees south of New Bloomfield.

Thunderstorm Wind, Schuylkill

When
June 29, 1:15 PM EST
Where
Schuylkill County, 0.75 mi N of Tower City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.591, -76.549

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Tower City.

Thunderstorm Wind, Adams

When
June 29, 1:44 PM EST
Where
Adams County, 0.87 mi SE of New Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.860, -77.060

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in New Oxford.

Thunderstorm Wind, Adams

When
June 29, 1:50 PM EST
Where
Adams County, 0.57 mi NNE of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.787, -77.365

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Water Street in Fairfield.

Thunderstorm Wind, Lebanon

When
June 29, 1:55 PM EST
Where
Lebanon County, 1.05 mi ENE of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.324, -76.401

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near South Lebanon.

Thunderstorm Wind, Lebanon

When
June 29, 1:57 PM EST
Where
Lebanon County, 0.57 mi NE of Quentin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.287, -76.424

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Cornwall.

Thunderstorm Wind, Adams

When
June 29, 2:00 PM EST
Where
Adams County, 0.71 mi E of Virginia Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.800, -77.367

A severe thunderstorm producing winds estimated near 60 mph knocked down several large trees near Fairfield.

Thunderstorm Wind, Lancaster

When
June 29, 2:20 PM EST
Where
Lancaster County, 0.87 mi SW of Clearview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.090, -76.310

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Manheim Township.

Thunderstorm Wind, Lancaster

When
June 29, 2:20 PM EST
Where
Lancaster County, 0.53 mi E of Denver
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.230, -76.120

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in East Cocalico Township.

Thunderstorm Wind, Clinton

When
June 29, 4:10 PM EST
Where
Clinton County, 4.32 mi NW of Farrandsville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.230, -77.570

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees near Glen Union.

Thunderstorm Wind, Lycoming

When
June 29, 4:20 PM EST
Where
Lycoming County, 0.86 mi NE of Newberry
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.240, -77.020

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Williamsport.

Thunderstorm Wind, Clinton

When
June 29, 4:35 PM EST
Where
Clinton County, 0.73 mi S of Lockport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.139, -77.450

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Lock Haven.

Thunderstorm Wind, Clinton

When
June 29, 4:40 PM EST
Where
Clinton County, 0.43 mi E of Mill Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.100, -77.492

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple power poles near Mill Hall.

Thunderstorm Wind, Clinton

When
June 29, 4:40 PM EST
Where
Clinton County, 0.82 mi S of Lockport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.138, -77.449

A severe thunderstorm producing winds estimated near 60 mph knocked down two trees onto buildings in Lock Haven.

Thunderstorm Wind, Northumberland

When
June 29, 5:16 PM EST
Where
Northumberland County, 0.52 mi W of Stonington
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.850, -76.680

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Shamokin Township.

Thunderstorm Wind, Snyder

When
June 29, 5:25 PM EST
Where
Snyder County, 1.1 mi W of Selinsgrove
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.800, -76.871

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Selinsgrove.

Thunderstorm Wind, Northumberland

When
June 29, 5:30 PM EST
Where
Northumberland County, 0.93 mi NW of Fishers Ferry
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.781, -76.841

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Lower Augusta Township.

Thunderstorm Wind, Northumberland

When
June 29, 5:50 PM EST
Where
Northumberland County, Dalmatia
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.650, -76.900

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees near Dalmatia.

Thunderstorm Wind, Schuylkill

When
June 29, 5:50 PM EST
Where
Schuylkill County, 0.96 mi WSW of Tremont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.626, -76.398

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees near Tremont.

Thunderstorm Wind, Schuylkill

When
June 29, 6:05 PM EST
Where
Schuylkill County, 0.52 mi E of Beuchler
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.550, -76.420

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Pine Grove Township.

Thunderstorm Wind, Lebanon

When
June 29, 6:42 PM EST
Where
Lebanon County, 0.37 mi E of Schaefferstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.300, -76.293

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and powerlines in Heidlelberg Township.

Hail, Lancaster

When
June 29, 6:55 PM EST
Where
Lancaster County, Ephrata
Measured
0.75 in hail
Reported by
Public
Coordinates
40.180, -76.180

A thunderstorm produced penny-sized hail in Ephrata.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837366, 838019, 838020, 838023, 838028, 837365, 838036, 838444, 838445, 838446, 838447, 838448, 838449, 838450, 838451, 838452, 838453, 838454, 838455, 838456, 838457, 838458, 838459, 838460, 838461, 838462, 838463, 838464, 838465, 838467, 838032.